Hey Nurse Netti,
So I have been on the Pill for about 10 years (that scares me now I have worked that out) About 3 years ago my period started going weird, like I would get break through bleeding then nothing on the sugar pills etc so I changed pills and it was ok for a bit then stopped all together…. I went and got all these tests to try and work out why, wast preggers, don’t have PCOS (well apparently they can’t tell me for sure I MIGHT be SLIGHTLY PCOS but they could;ldnt give me a definite answer) there was no reason why I wasn’t getting my period.
So I went off the pill for several months and my period came back to normal. I recently went back on the pill and 3 months in my period has stopped again….
Is this normal, should I be worried?
@Nurse_Nettie will know the answer to this but I think I have heard/read that it commonly interrupts periods and their regularity.
@CloakOfAsh I have heard that as well – I am just concerned about the health risks of this happening???
@CookieMonster I’m pretty sure its quite safe. Contraception that uses hormones usually affects or inhibits ovulation, I believe, and I have a friend who has the bar implant contraception thing and she never gets her period. and its the same kind of hormonal dosage, I think.
I mean I’m going on the assumption that such a relatively common side effect of the contraception wouldn’t be a health risk or those methods wouldn’t be so commonly used.
@CookieMonster I know that the pill can create a lighter period. I’ve been on the pill about five years and in that time, sometimes I’ll have a ‘regular’ period, and other times I’ll have spotting and nothing more.
@Aunt_Flo I’ve heard it makes them lighter but to stop them completely?
@CookieMonster sounds like a confusing situation! I think I can clear some of it up 🙂
In a natural cycle (no pill), the lining of the uterus thickens to create a good place for a fetilised egg to grow. If you don’t get pregnant, the lining is shed, causing that monthly bleed.
When you’re on the pill, the lining of the uterus doesn’t thicken & you don’t ovulate so there is no need for it to be shed. When you take the placebo pills, the drop in hormone weakens the lining, but since it’s thin, it tends to be lighter than your natural period, and in some, it can even be totally absent.
If you’ve always had a withdrawal bleed and it suddenly stops, it could be a sign of pregnancy. But, that said, it’s can be normal for a withdrawal bleed to change over time.
If you’re not happy with pill, have you considered trying a different type of contraception?
@Nurse_Nettie ok so it not necessarily bad for my health that my period stops all together?
I have been considering the mirena but I am too sure about the insertion method used as I have not a kid…
@CookieMonster Only talking about personal experience here so @Nurse_Nettie please correct me if I’m wrong with any of this information. But you can still get the Mirena even without having a child first, generally, it’s just easier/more popular to insert an IUD after giving birth?
For me, I had it inserted during a separate procedure, so luckily I was sedated haha. But I’ve had a friend have theirs put in, fully awake with no problems. It’s pretty much like getting a pap smear done, only they leave something in you!
I would definitely recommend talking to a healthcare professional about the different contraception methods though because the Mirena can cause some issues for some people. My friend had to have theirs removed shortly after insertion because of relating pains, but for me it’s been a dream (no periods at all!!).
Here’s some info over on the Family Planning website about the stats for the Mirena! 🙂
Just wanted to add my support @CookieMonster for the confusion and concern you’re experiencing. I was on the pill for well over 10 years and mine have yet to settle down, or even appear really. It’s nice in one way but feels really troubling as it conflicts with what I know are signs of optimum health. I’ve also made sure to get tested and found to have ridiculously normal levels of everything. I hope your GP can give you some support and guidance through this situation. x